Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 77, NWS Newport/Morehead City, NC

August 22, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Aug 22, 2021, 3:30 AM EDT. It took effect at Aug 23, 2021, 12:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 3:30 AM EDT (07:30 UTC)
In effect from
Aug 23, 2021, 12:00 AM EDT
Expired
Aug 23, 2021, 3:51 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

278 
WHUS72 KMHX 220730
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
330 AM EDT Sun Aug 22 2021

AMZ156-158-222100-
/O.NEW.KMHX.SC.Y.0077.210823T1200Z-210824T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
330 AM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM MONDAY TO 5 AM EDT
TUESDAY...

* WHAT...Seas 4 to 6 ft expected.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From Monday morning through early Tuesday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-222100-
/O.NEW.KMHX.SC.Y.0077.210823T1200Z-210824T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
330 AM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT
TUESDAY...

* WHAT...Seas 4 to 7 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
000 
WHUS72 KMHX 221856
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
256 PM EDT Sun Aug 22 2021

AMZ156-158-230900-
/O.EXT.KMHX.SC.Y.0077.210823T0400Z-210824T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
256 PM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
5 AM EDT TUESDAY...

* WHAT...Seas 4 to 6 ft expected.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From midnight tonight to 5 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-230900-
/O.EXT.KMHX.SC.Y.0077.210823T0400Z-210824T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
256 PM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM EDT TUESDAY...

* WHAT...Seas 4 to 7 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...From midnight tonight to 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
434 
WHUS72 KMHX 230119
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
919 PM EDT Sun Aug 22 2021

AMZ156-158-231630-
/O.CON.KMHX.SC.Y.0077.210823T0400Z-210824T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
919 PM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
TUESDAY...

* WHAT...Seas 4 to 6 ft expected.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...Until 5 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-231630-
/O.CON.KMHX.SC.Y.0077.210823T0400Z-210824T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
919 PM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
TUESDAY...

* WHAT...Seas 4 to 7 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
376 
WHUS72 KMHX 230802
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
402 AM EDT Mon Aug 23 2021

AMZ156-158-232015-
/O.EXT.KMHX.SC.Y.0077.000000T0000Z-210824T0800Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
402 AM EDT Mon Aug 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT TUESDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...Until 4 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-232015-
/O.EXT.KMHX.SC.Y.0077.000000T0000Z-210824T0800Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
402 AM EDT Mon Aug 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT TUESDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 4 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

11
866 
WHUS72 KMHX 231951
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
351 PM EDT Mon Aug 23 2021

AMZ152-154-156-158-232100-
/O.CAN.KMHX.SC.Y.0077.000000T0000Z-210824T0800Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
351 PM EDT Mon Aug 23 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Buoy observations for the last two hours have shown wave heights
below SCA criteria and conditions are not expected deteriorate.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Aug 22, 1:25 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 1:25 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
125 AM EDT Sun Aug 22 2021

.SYNOPSIS...
Tropical Cyclone Henri will pass offshore tonight, shifting a
surface trough axis over the area, where it will remain through
midweek. High pressure will build in stronger from the east
later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 120 AM Sunday...Other than some isolated showers in the
Sound Counties, most of the convection has ended across eastern
NC early this morning, following some locally strong
thunderstorms over Downeast Carteret County. With generally
clear skies behind the convection over the area, some patches of
low stratus and fog are likely toward morning. Overnight lows
will be in the low to mid 70s for most areas.

&&

.SHORT TERM /MONDAY THROUGH 6 AM MONDAY/...
As of 355 PM Sat...Weak lobe of vorticity forecast to pivot
around the upper low Sunday with weak surface troughing to
remain in place over eastern NC. Typical diurnal pattern of
showers and thunderstorms expected with somewhat better coverage
expected further south and west where strongest PVA is
expected. Low- level thicknesses will be around the same or
slightly lower compared to today, and opted to keep forecast
highs similar to today, in the mid to upper 80s.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
As of 230 AM Sat...Seasonable conditions on tap for most of next
week as troughing over the area shifts inland and high pressure
builds in from the east.

Monday...Closed upper low over the Mid-Atlantic will migrate
northward with Henri Monday. Surface trough axis remains over
eastern/central NC Monday, with high pressure well offshore. The
result is the strongest low level moisture advection remains
off the coast, with chance POPs persisting day and night along
the coast to account for the potential for the moisture
convergence to work back toward the beaches at times. Otherwise,
with a conditionally unstable profile and ample moisture
remaining in place, POPs will follow a seasonable diurnal
pattern for areas along and west of US Hwy 17 Monday. Temps will
be near normal.

Tuesday through the end of the week...Strong upper ridging
persists over the North Atlantic and southern Plains, with the
Carolinas remaining under a weakness through much of the rest of
the week. A weak upper low could develop within the weakness
late in the week. At the surface, the trough axis gradually
shifts further inland as Bermuda high pressure strengthens
Tuesday and Wednesday, with near climo POPs and temps both
days. Then, later in the week, an inverted trough could develop
along the coast in response to the upper low becoming more
pronounced, leading to slightly more active period, especially
along the coast. The airmass stays fairly consistent through the
end of the week, with temps remaining within a couple of degrees
of normal each day.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 120 AM Sunday... VFR conditions currently at all TAF
sites, but with clear skies having developed behind earlier
conditions, and mostly calm winds, expect patchy dense fog and
some stratus to develop early in the morning and continue a
period of MVFR conditions from roughly 10z-13z. VFR conditions
return by mid-morning Sunday with scattered showers and tstms
possible in the afternoon and early evening.

LONG TERM /Sunday through Wednesday/...
As of 230 AM Sat...VFR conditions prevail with the primary
threats to aviation being diurnally driven afternoon storms and
he potential for patchy fog early in the mornings.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 125 AM Sunday...All Small Craft Advisories have been
lifted for area waters as early morning winds are WSW 5-10 knots
with seas 3-4 feet. Winds back to more SW overnight into
tomorrow and increase late Sunday as offshore high builds
slightly back towards shore. There is potential for a return of
6 foot seas for far outer waters with this wind increase, but
confidence is too low to issue a new SCA for this cycle.

LONG TERM /Sunday through Wednesday/...
As of 245 AM Sat...Inland troughing and offshore high pressure
will bring moderate SW winds to 15-20 Monday into Tuesday. Seas
respond by increasing from 3-5 ft in mainly NNE ground swell
4 to 6 ft as more windswell component is introduced late Sunday
through Tuesday. Moderate 10-15 kt SW winds return Wednesday
with 3-4 ft seas.

&&

.TIDES/COASTAL FLOODING...
As of 4 PM Sat...TC Henri has expected to strengthen to a
hurricane as it passes well off the Outer Banks today. An
elevated rip current risk will continue through Sunday. Seas are
beginning to decrease faster than expected and based on reports
and webcams, and the High Surf Advisory has been cancelled.
Additionally, elevated astronomical tides and the increased
swell could combine to bring minor beach erosion and the
potential for overwash for portions of beach with very
vulnerable dune structures with the early evening high tide
cycles today and tomorrow.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ195-196-
     199-203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...MS
LONG TERM...CB
AVIATION...CTC/CB/ML
MARINE...CTC/CB/MS
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 21, 4:04 PM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 PM EDT Sat Aug 21 2021

NCZ195-196-199-203>205-222015-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
404 PM EDT Sat Aug 21 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-222015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
404 PM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 10:18 PM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1018 PM EDT Sat Aug 21 2021

NCZ196-220245-
East Carteret NC-
1018 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of south central
Carteret County through 1045 PM EDT...

At 1018 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harkers Island, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harkers Island, Straits, Marshallberg, Smyrna, Davis, Williston,
Otway, Cape Lookout Lighthouse and Gloucester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 7664 3483 7653 3477 7638 3460 7653
TIME...MOT...LOC 0218Z 218DEG 8KT 3466 7655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:01 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
Aug 21, 10:18 PM EDTSpecial Weather StatementMHXCarteret27 min
Aug 22, 12:47 PM EDTSpecial Weather StatementMHXCarteret28 min
Aug 22, 7:15 PM EDTSpecial Marine WarningMHX45 min

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.